Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2023, 6:29 PM PDT for Esmeralda County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 6:29 PM PDT (01:29 UTC)
- Expired
- Jul 19, 2023, 10:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Esmeralda County, NV
The radar
The San Joaquin Valley radar (KHNX), 240 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:00 PM PDT | RAIN 1.35 | 6 Se Dyer, NV | An automated gauge near Wallace Farms, southeast of Dyer reported 1.35 inches of rain between 5 pm and 7 pm PDT. Station elevation 4883 feet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 3766 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS55 KVEF 200129
FFWVEF
NVC009-200500-
/O.NEW.KVEF.FF.W.0022.230720T0129Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
629 PM PDT Wed Jul 19 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Esmeralda County in south central Nevada...
* Until 1000 PM PDT.
* At 629 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Coaldale, Dyer, Lida, Silver Peak, Fish Lake Valley, Goldfield,
Lida Junction and Boundary Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
3847 11769 3800 11717
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
632
WGUS75 KVEF 200351
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
851 PM PDT Wed Jul 19 2023
NVC009-200500-
/O.CON.KVEF.FF.W.0022.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
851 PM PDT Wed Jul 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ESMERALDA COUNTY...
At 851 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area have started to weaken. Nearly 1.50" of
rain fell southeast of Dyer near Highway 264 and Wallace Farms.
Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Coaldale, Dyer, Lida, Silver Peak, Fish Lake Valley, Goldfield,
Lida Junction and Boundary Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
3847 11769 3800 11717
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP958
WGUS75 KVEF 200452
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
952 PM PDT Wed Jul 19 2023
NVC009-200502-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
952 PM PDT Wed Jul 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ESMERALDA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
3847 11769 3800 11717
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:48 PM PDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 12:48 PM PDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1248 PM PDT Wed Jul 19 2023 .SYNOPSIS...Scattered thunderstorm activity is expected this evening across the Sierra and Southern Great Basin, with dry conditions elsewhere. Generally dry conditions are expected areawide Thursday through Saturday with very hot weather prevailing. Increasing moisture arrives Sunday onward with moderating temps and increasing thunderstorm chances expected, mainly in Northwest Arizona. && .DISCUSSION...through early next week. Currently watching for convective initiation across our northwestern zones where 200-250% of normal precipitable water exists near a plume of deeper moisture pooled from the central Sierra into the Great Basin. A few attempts at weak convection have been observed in the Sierra west of Lone Pine, but nothing too sustained just yet. With additional heating and the support of some jet dynamics across the Great Basin, expecting scattered storms to fire across Northern Inyo and Esmeralda counties, which will tend to develop eastward into northern Lincoln county later this evening. Given the magnitude of moisture in place, and some reports of flooding near Dyer yesterday, localized flash flooding will be the main concern, particuarly where storm cells train over the same areas. Gusty winds will be a possibility as well, with wind gusts of 45-55 mph possible near the strongest storm cores. Drier and more stable air will overspread the region tomorrow through Saturday, which will result in a downturn in thunderstorm activity, but will allow for temperatures to climb upward again. Widespread high heat risk will continue, with the hottest temperatures expected Friday and Saturday as the ridge builds overhead. The ongoing excessive heat headlines through Saturday look good, and while temperatures will begin to moderate Sunday as moisture starts to creep in, some locations may eventually be considered for an extension into Sunday. As far as moisture is concerned, NBM pops increase markedly Sunday afternoon and Monday across Mohave County, and to a lesser degree the eastern Mojave Desert. This is in response to the intense high pressure ridge shifting east towards the Four Corners, and a more southeasterly mid-level flow taking shape across our forecast area. This should spell at least a couple more active monsoon days for the eastern half of the forecast area, mainly east of Las Vegas. Thereafter, guidance is split on how long to keep the moisture around, with some suggesting a more persistent southerly flow around the high, while others advect drier air in from the west. Regardless, temperatures will remain above normal. && .AVIATION...For Harry Reid...South to southwest winds will remain in place through the afternoon with speeds generally 10-15 kts and gusts to around 20 kts. These winds will gradually decrease around sunset and fall to under 10 kts through the overnight period. There is a slight chance that outflow from convection over central Nevada will make it to the Las Vegas Valley during the overnight period, causing a temporary change in wind direction and speed. Just a few clouds over the higher terrain expected. For the rest of southern Nevada, northwest Arizona and southeast California...Winds over most of the area will be south to southwest with speeds generally between 10-20 kts. A few gusts to around 25 kts are possible, especially across the western Mojave Desert. There will be a chance of thunderstorms across central Nevada and portions of the southern Sierra this afternoon. The main threat will be gusty outflow winds. Mainly clear skies overnight with just a few clouds expected Thursday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 19, 5:26 PM PDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
526 PM PDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Non-Tstm Wnd Dmg Spring Valley 36.11N 115.24W
07/18/2023 Clark NV Public
Dust Devil caused roof damage and destroyed
a patio cover on Flora Drive in Spring
Valley.
&&
BEPThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:38 AM PDT | Heat Advisory | VEF | Clark, Lincoln, Nye | 4 days |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.